Alert archive / Vermont / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 51, NWS Burlington, VT

August 29, 2004Orange County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Aug 29, 2004, 8:09 PM EDT for Orange County, Vermont. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 29, 2004, 8:09 PM EDT (00:09 UTC)
Expired
Aug 29, 2004, 9:00 PM EDT
In force
51 min
Issued by
NWS Burlington, VT
Area
Counties, with a storm outline in the text

County Orange County, VT

The radar

The Burlington radar (KCXX), 84 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 0.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2004-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2004-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
292 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 4:40 PM EDT, 3 hours 29 minutes earlier.

Area forecast discussion, Aug 29, 4:40 PM EDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
440 PM EDT SUN AUG 29 2004

.SHORT TERM (TONIGHT THRU WEDNESDAY)...
UNSETTLED CONDITIONS CONTINUE INTO MONDAY NIGHT AS WARM AND VERY
MOIST AIRMASS REMAINS IN PLACE ACRS FA (PWS CLOSE TO 2 INCHES THRU
MONDAY). NUMEROUS SHWRS/THNDSTRMS ACRS FA THIS PM...WITH ACTIVITY
MOST CONCENTRATED ACRS NRN NYS. WITH ALL AREAS EXPERIENCING SOME
SUNSHINE TODAY...TEMPS WARMED MORE THAN EXPECTED...WITH MANY AREAS
WELL INTO 80S. THIS HAS AIDED IN DESTABILIZATION OF ATMOS...AND THIS
COMBINED WITH A FRONTAL BOUNDARY DRAPED ACRS NRN PTN FA HAS RESULTED
IN THE DVLPMNT OF CONVECTION THIS PM. SEVERE THUNDERSTORM WATCH RMNS
IN EFFECT TILL 7 PM. MAIN THREAT WILL BE DAMAGING WNDS WITH WET
MICROBURSTS. WITH HIGH PWS...THREAT OF FLASH FLOODING WILL
CONTINUE. THIS THREAT GREATEST OVER NRN NYS INTO NW VT ATTM WHERE
STORMS CONTINUE TO TRACK NORTHEAST THRU ADRNDKS.

AS INSTABILITY DECREASES TONIGHT WITH LOSS OF DAYTIME HEATING...THE
THREAT OF SVR WX WL DECREASE. FRONT QUASI-STATIONARY AS WEAK WAVE OF
LOW PRESSURE TRACKS NORTHEAST ALG IT UP THRU ST LWR VLY. RISK OF
SHWRS DECREASES OVRNIGHT ACRS SRN ZONES...BUT RMNS HIGH OVER NRN
AREAS (ESP NRN NY) DUE PROXIMITY WITH FRONT.

MORE SHWRS/THNDSTRMS EXPECTED MONDAY/MON NITE. FRONT RMNS IN VCNTY
WHILE MID LVL SHRTWV AND ANOTHER WK SFC WAVE MOVE ACRS RGN. SOME
MSTR FROM GASTON ALSO BECOMES ENTRAINED INTO SYSTEM...ENHANCING
POTENTIAL FOR SOME LOCALLY HVY RAINS...ESP IN ERN NYS AND VT.

DRIER AIR GRADUALLY BUILDS IN TUES AS TROF MOVES EAST OF FA.
LINGERING SHWRS ERN ZONES TUES AM...THEN CLRNG TUES PM/NITE. HIGH
PRESSURE THEN BRINGS SUNSHINE AND DRY CONDITIONS WED.
&&

.LONG RANGE...(WED NITE THRU SUNDAY)
TRANQUIL WX EXPECTED FOR MUCH OF THIS PERIOD. DRY CONDITIONS
EXPECTED THRU SATURDAY AS HIGH PRESSURE DRIFTS EASTWARD OFFSHORE OF
SOUTHERN NEW ENGLAND. BY SATURDAY RETURN FLOW ALLOWS FOR AN INCREASE
IN MSTR WHICH WILL RESULT IN A CHC OF SHWRS BY SUNDAY.
&&

AVIATION...
NUMEROUS SHRAS/TSRAS THIS EVENING...ACPYD BY IFR CONDITIONS.
POTENTIAL FOR SVR TSRA THRU THIS EVENING. OUTSIDE OF PCPN...EXPECT
MVFR/VFR CONDITIONS THIS EVENING. WIDESPREAD SHWRS WITH EMBEDDED
THUNDER OVRNGHT AND MONDAY. MVFR CONDITIONS EXPECTED...OCNLY
LOWERING TO IFR.
&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...SEVERE THUNDERSTORM WATCH UNTIL 7 PM VTZ001-012-01>019.
NY...SEVERE THUNDERSTORM WATCH UNTIL 7 PM NYZ026>031-034-035-087.
&&

RJS/JN
Hazardous weather outlook, Aug 29, 3:28 AM EDT, 16 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
328 AM EDT SUN AUG 29 2004

NYZ026>031-034-035-087-VTZ001>012-016>019-300727-
CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON-
EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE-
LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON-
WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN-
WESTERN RUTLAND-WINDSOR-
328 AM EDT SUN AUG 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY:
SHOWERS AND THUNDERSTORMS WILL DEVELOP ALL ACROSS THE NORTH COUNTRY
BUT BE MOST PREVALENT ACROSS NORTHERN NEW YORK AND NORTH OF RUTLAND
AND WINDSOR COUNTIES IN VERMONT. LOCALLY VERY HEAVY RAIN IS EXPECTED
ALONG WITH THE THREAT FOR LOCALIZED FLOODING HEIGHTENED.

THIS THREAT WILL CONTINUE THROUGH MONDAY...SLOWLY SHIFTING SOUTHEAST
INTO ALL OF VERMONT BY MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY:

AFTER THE HEAVY RAIN THREAT SLOWLY EXITS THE REGION BY MONDAY NIGHT,
DRIER WEATHER SHOULD RETURN FOR THE REST OF THE WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

In the hours before

Special weather statement, Aug 29, 5:04 PM EDT, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
504 PM EDT SUN AUG 29 2004

VTZ009-292200-
WESTERN ADDISON-
504 PM EDT SUN AUG 29 2004

A STRONG THUNDERSTORM JUST SOUTH OF TICONDEROGA IN ESSEX COUNTY NEW
YORK...WILL MOVE NORTHEAST INTO SOUTHERN AND CENTRAL PORTIONS OF
ADDISON COUNTY IN VERMONT THROUGH 600 PM. STRONG GUSTY WINDS...VERY
HEAVY DOWNPOURS...OCCASIONAL LIGHTNING...AND SMALL HAIL ARE POSSIBLE
WITH THIS STORM. SOME TOWNS THAT WILL BE AFFECTED DURING THIS TIME
ARE...ORWELL...SHOREHAM...CORNWALL...BRIDPORT AND MIDDLEBURY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION AND RADIO...
OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS AND UPDATED
FORECASTS.
Local storm report, Aug 29, 5:50 PM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
550 PM EDT SUN AUG 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0348 PM     TSTM WND DMG     SOUTH ALBURG            44.89N 73.28W
08/29/2004                   GRAND ISLE         VT   AIRPLANE PILOT

            TREES DOWN ACROSS ROAD BLOCKING BRIDGE TO NORTH HERO.

0520 PM     TSTM WND DMG     AUSABLE CHASM           44.52N 73.47W
08/29/2004                   ESSEX              NY   PUBLIC

            TREES DOWN ON ROAD

0530 PM     TSTM WND DMG     JAY                     44.38N 73.73W
08/29/2004                   ESSEX              NY   FIRE DEPT/RESCUE

            TREES DOWN.

&&

LAHIFF
Local storm report, Aug 29, 6:38 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
638 PM EDT SUN AUG 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0348 PM     TSTM WND DMG     SOUTH ALBURG            44.89N 73.28W
08/29/2004                   GRAND ISLE         VT   AIRPLANE PILOT

            TREES DOWN ACROSS ROAD BLOCKING BRIDGE TO NORTH HERO.

0400 PM     TSTM WND DMG     ALBURG                  44.98N 73.30W
08/29/2004                   GRAND ISLE         VT   TRAINED SPOTTER

            CONSTRUCTION TRAILER TURNED OVER. TREE AND NUMEROUS TREE
            LIMBS DOWN.

0520 PM     TSTM WND DMG     AUSABLE CHASM           44.52N 73.47W
08/29/2004                   ESSEX              NY   PUBLIC

            TREES DOWN ON ROAD

0530 PM     TSTM WND DMG     JAY                     44.38N 73.73W
08/29/2004                   ESSEX              NY   FIRE DEPT/RESCUE

            TREES DOWN.

0550 PM     TSTM WND DMG     WILLISTON               44.43N 73.07W
08/29/2004                   CHITTENDEN         VT   LAW ENFORCEMENT

            TREES DOWN ON OLD CREAMERY ROAD.

0554 PM     TSTM WND DMG     WESTFORD                44.62N 73.02W
08/29/2004                   CHITTENDEN         VT   LAW ENFORCEMENT

            TREES DOWN ON OLD STAGE ROAD.

&&

LAHIFF
Special weather statement, Aug 29, 6:43 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
643 PM EDT SUN AUG 29 2004

NYZ034-035-VTZ009-011-018-019-300004-
EASTERN ADDISON-EASTERN ESSEX-EASTERN RUTLAND-WESTERN ADDISON-
WESTERN ESSEX-WESTERN RUTLAND-
643 PM EDT SUN AUG 29 2004

A LINE OF THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH SOUTHERN
PORTIONS OF ESSEX COUNTY IN NEW YORK...NORTHERN PORTIONS OF RUTLAND
COUNTY IN VERMONT...ALONG WITH MUCH OF ADDISON COUNTY... THROUGH 800
PM. THESE STORMS WILL PRODUCE VERY HEAVY DOWNPOURS...FREQUENT
LIGHTNING AND GUSTY WINDS DURING THIS TIME.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION AND RADIO...
OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS AND UPDATED
FORECASTS.
Special weather statement, Aug 29, 6:51 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
651 PM EDT SUN AUG 29 2004

VTZ003-004-007-008-292345-
ORLEANS-CALEDONIA-WASHINGTON-ESSEX-

AT 644 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 6 MILES NORTHEAST OF MORGAN CENTER
TO EAST MONTPELIER...MOVING EAST AT 30 MPH.

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO 45
MPH...VERY HEAVY DOWNPOURS AND DANGEROUS LIGHTNING.

THE THUNDERSTORMS WILL BE NEAR PEACHAM AND LYNDONVILLE BY 710
PM...NEAR CANAAN AND ST. JOHNSBURY BY 720 PM...NEAR VICTORY AND
MAIDSTONE STATE PARK BY 730 PM...NEAR LUNENBURG BY 740 PM.

KJC
Local storm report, Aug 29, 7:03 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
703 PM EDT SUN AUG 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0348 PM     TSTM WND DMG     SOUTH ALBURG            44.89N 73.28W
08/29/2004                   GRAND ISLE         VT   AIRPLANE PILOT

            TREES DOWN ACROSS ROAD BLOCKING BRIDGE TO NORTH HERO.

0400 PM     TSTM WND DMG     ALBURG                  44.98N 73.30W
08/29/2004                   GRAND ISLE         VT   TRAINED SPOTTER

            CONSTRUCTION TRAILER TURNED OVER. TREE AND NUMEROUS TREE
            LIMBS DOWN.

0520 PM     TSTM WND DMG     AUSABLE CHASM           44.52N 73.47W
08/29/2004                   ESSEX              NY   PUBLIC

            TREES DOWN ON ROAD

0530 PM     TSTM WND DMG     JAY                     44.38N 73.73W
08/29/2004                   ESSEX              NY   FIRE DEPT/RESCUE

            TREES DOWN.

0550 PM     TSTM WND DMG     WILLISTON               44.43N 73.07W
08/29/2004                   CHITTENDEN         VT   LAW ENFORCEMENT

            TREES DOWN ON OLD CREAMERY ROAD.

0554 PM     TSTM WND DMG     WESTFORD                44.62N 73.02W
08/29/2004                   CHITTENDEN         VT   LAW ENFORCEMENT

            TREES DOWN ON OLD STAGE ROAD.

0655 PM     TSTM WND DMG     ORLEANS                 44.81N 72.20W
08/29/2004                   ORLEANS            VT   LAW ENFORCEMENT

            TREES DOWN ON ROUTE 58 NEAR ORLEANS COUNTRY CLUB.

&&

LAHIFF

Nearby

Severe Thunderstorm Warnings in Vermont, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.